Alert archive / Idaho / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Pocatello, ID

August 28, 202315 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 28, 2023, 1:07 PM MDT for 15 counties in Idaho. It took effect at Aug 29, 2023, 3:00 PM MDT. It was in force for 6 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2023, 1:07 PM MDT (19:07 UTC)
In effect from
Aug 29, 2023, 3:00 PM MDT
Expired
Aug 29, 2023, 9:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:30 PM MDTNON-TSTM WND GST 4712 Nw Atomic City, IDMesonet station LOS Lost River Rest Area.
Aug 29, 3:44 PM MDTTSTM WND GST 456 S Sun Valley, IDMesonet station OHOI1 6 S Sun Valley Ohio Gulch.
Aug 29, 4:45 PM MDTTSTM WND GST 512 Sw Ketchum, IDMesonet station SVB 2.4 SW Ketchum (UUNET).
Aug 29, 4:45 PM MDTTSTM WND GST 561 Nnw Craters Of Moon, IDMesonet station CRA 1 NNW Craters of the Moon.
Aug 29, 4:55 PM MDTTSTM WND GST 471 Ne Aberdeen, IDMesonet station ABE 1 NE Aberdeen.
Aug 29, 5:00 PM MDTNON-TSTM WND GST 4512 Nw Atomic City, IDMesonet station TRA INL Reactor Tech Complex.
Aug 29, 5:32 PM MDTNON-TSTM WND GST 5017 Wsw Marion, IDMesonet station CRII1 Cotton Ridge.
Aug 29, 5:45 PM MDTTSTM WND GST 475 Wsw Gannett, IDITD RWIS ITD50 Timmerman Hill.
Aug 29, 5:50 PM MDTTSTM WND GST 501 Sse Arco, IDMesonet station ARC 1 SSE Arco.
Aug 29, 5:55 PM MDTTSTM WND GST 451 Ene Richfield, IDMesonet station RIC 1 ENE Richfield.
Aug 29, 5:55 PM MDTTSTM WND GST 5718 Nne Berenice, IDMesonet station BLU - Blue Dome.
Aug 29, 6:05 PM MDTTSTM WND GST 728 Ssw Howe, IDBase of Howe Peak.
Aug 29, 6:15 PM MDTTSTM WND GST 528 E Howe, IDJunction 33/22 Summit ITD.
Aug 29, 6:15 PM MDTTSTM WND GST 528 Ese Berenice, IDITD RWIS ITDC1 Junction 33/22 Summit.
Aug 29, 6:15 PM MDTTSTM WND GST 5411 Wsw Atomic City, IDMesonet station SUM Big Southern Butte.
Aug 29, 6:40 PM MDTTSTM WND GST 705 N Monteview, IDMonteview ARL.
Aug 29, 6:40 PM MDTTSTM WND GST 705 N Monteview, IDUpdated. Monteview ARL.
Aug 29, 6:40 PM MDTTSTM WND GST 7813 Wnw Monteview, IDReno Gulch Pacifi Corp.
Aug 29, 6:45 PM MDTTSTM WND GST 526 N Monteview, IDMesonet station MNTI.
Aug 29, 6:45 PM MDTTSTM WND GST 555 Wsw Craters Of Moon, IDITD RWIS ITD77 Tom Cat Summit US-20.
Aug 29, 6:50 PM MDTTSTM WND GST 6110 Wnw Small, IDMedicine Lodge Pacifi Corp.
Aug 29, 7:10 PM MDTTSTM WND GST 609 Ssw Mud Lake, IDMesonet station ROV 9 SSW Mud Lake.
Aug 29, 7:10 PM MDTTSTM WND GST 669 E Butte City, IDMesonet station DEA Dead Man Canyon.
Aug 29, 7:17 PM MDTTSTM WND GST 454 S Spencer, IDITD RWIS ITD52 China Point I-15.
Aug 29, 7:20 PM MDTTSTM WND GST 603 S Terreton, IDTerreton ARL.
Aug 29, 7:24 PM MDTTSTM WND GST 603 S Moreland, IDPrivate weather station Riverside - KIDBLACK9.
Aug 29, 7:25 PM MDTTSTM WND DMG2 Se Springfield, IDIdaho Power reports an estimated 3800 customers without power in the area due to thunderstorm winds.
Aug 29, 7:27 PM MDTTSTM WND DMG4 Ese Terreton, IDUpdated. Rocky Mountain Power reports thunderstorm winds knocked out power to an estimated 1300 customers.
Aug 29, 7:30 PM MDTTSTM WND DMG2 Wnw Blackfoot, ID2 pine trees and part of a willow tree down on Colonial Loop just off of US-26. Reported by the public via the East Idaho News Facebook Page. Time estimated based on radar.
Aug 29, 7:30 PM MDTTSTM WND DMG3 Ese Rose, IDIdaho Power reports an estimated 500 customers without power across Wapello, Blackfoot, and Gibson due to thunderstorm winds.
Aug 29, 7:30 PM MDTTSTM WND DMG5 Sw Lewisville, IDMultiple trees down along and off of Old Highway 91/Bassett Rd. Reported by the public via the East Idaho News Facebook Page. Time estimated based on radar.
Aug 29, 7:30 PM MDTTSTM WND GST 571 Ese Blackfoot, IDMesonet station BLK 1 ESE Blackfoot.
Aug 29, 7:30 PM MDTTSTM WND GST 6211 W Osgood, IDMesonet station KET Kettle Butte.
Aug 29, 7:30 PM MDTTSTM WND GST 6213 Wsw Osgood, IDKettle Butte ARL.
Aug 29, 7:35 PM MDTTSTM WND DMG1 Wnw Blackfoot, IDNumerous sections of trees and large tree limbs blown down just west of Interstate 15 across the Collins, Aiken, Clarkson, Riverside, and Groveland communities. Reports and photos from social media. Time estimated based on radar and surrounding reports.
Aug 29, 7:35 PM MDTTSTM WND DMG2 W Blackfoot, IDPhoto from social media of a large cottonwood tree blown over. Numerous tree branches down in area, too.
Aug 29, 7:35 PM MDTTSTM WND DMG2 W Blackfoot, IDPicture from social media of a large cottonwood tree blown over. Numerous small branches down in the area, too.
Aug 29, 7:39 PM MDTTSTM WND DMG3 Wsw Blackfoot, IDIdaho Power reports an estimated 200 customers without power from the western side of Blackfoot south to W 300 S due to thunderstorm winds.
Aug 29, 7:39 PM MDTTSTM WND DMGMenan, IDMultiple reports and photos of trees down and tree damage in Menan via social media. Two trees at least 1 foot in diameter each snapped off at the base. Time estimated based on radar.
Aug 29, 7:39 PM MDTTSTM WND GST 461 W Rose, IDPrivate weather station JZDO - KIDBLACK23.
Aug 29, 7:40 PM MDTTSTM WND DMG3 Nw Lewisville, IDFlagpole broken at the base, one tree uprooted, one tree split in half, and numerous tree limbs down along N 3200 E near ID-48. Time estimated based on radar and surrounding reports.
Aug 29, 7:41 PM MDTTSTM WND DMGRoberts, IDRocky Mountain Power reports an estimated 700 customers without power in the Roberts area due to thunderstorm winds.
Aug 29, 7:44 PM MDTTSTM WND DMG1 Sw Lewisville, IDRocky Mountain Power reports an estimated 1900 customers without power in the Lewisville area due to thunderstorm winds.
Aug 29, 7:44 PM MDTTSTM WND DMG4 S Lewisville, IDRocky Mountain Power reports trees down on power lines resulting in an estimated 900 customers without power near Grant.
Aug 29, 7:45 PM MDTTSTM WND DMG1 Se Moreland, IDIdaho Power reports an estimated 150 customers without power across Moreland and Riverside due to thunderstorm winds.
Aug 29, 7:45 PM MDTTSTM WND DMGRigby, IDLarge tree and power line down on a house. Tree came within a few feet of hitting several residents. No injuries and damage to the residence appears very minimal per photos. Time estimated based on radar and nearby reports.
Aug 29, 7:45 PM MDTTSTM WND DMGRoberts, IDTree estimated at 1.5 feet in diameter snapped off several feet above the base, and section of a second tree down nearby. Time estimated based on radar and measured wind gusts in the area of 60 MPH and 56 MPH, both at 745 PM.
Aug 29, 7:45 PM MDTTSTM WND GST 454 Ne Rose, IDITD RWIS ITD26 Blackfoot Rest Area.
Aug 29, 7:45 PM MDTTSTM WND GST 471 Wnw Camas, IDMesonet station HAM 1 WNW Camas.
Aug 29, 7:45 PM MDTTSTM WND GST 56Roberts, IDPrivate weather station recorded a peak thunderstorm wind gust of 56 MPH in Roberts.
Aug 29, 7:45 PM MDTTSTM WND GST 601 N Roberts, IDMesonet station ROB 1 N Roberts.
Aug 29, 7:45 PM MDTTSTM WND GST 712 Ne Osgood, IDMesonet station OSGI 2 NE Osgood.
Aug 29, 7:46 PM MDTTSTM WND DMG9 Sw Roberts, IDRocky Mountain Power reports thunderstorm winds knocked out power to an estimated 40 customers.
Aug 29, 7:46 PM MDTTSTM WND DMGHamer, IDPower lines down along Camas Creek Rd near Hamer Elementary School, reported by West Jefferson School District 253. Time estimated based on radar and nearby observed wind gusts.
Aug 29, 8:00 PM MDTTSTM WND DMG2 S Sugar City, IDVery strong winds reported with numerous tree limbs down on Country Rd.
Aug 29, 8:05 PM MDTTSTM WND DMG2 Se Ammon, IDEast Idaho News and Rocky Mountain Power report an estimated 8700 customers without power in the area due to thunderstorm winds.
Aug 29, 8:06 PM MDTTSTM WND DMG1 S Ammon, IDVery large tree down on S Midway Ave between E Owen St and E Molen St. Photos received from the public via the East Idaho News Facebook Page. Time estimated based on radar and surrounding reports.
Aug 29, 8:08 PM MDTTSTM WND DMGSt. Anthony, IDTree down in St. Anthony. Time estimated based on radar.
Aug 29, 8:15 PM MDTTSTM WND GST 451 Nw Idaho Falls, IDITD RWIS ITD15 Idaho Falls I-15.
Aug 29, 8:15 PM MDTTSTM WND GST 501 Ne Clementsville, IDITD RWIS ITD56 Botts ID-33.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS85 KPIH 281907
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
107 PM MDT Mon Aug 28 2023

IDZ425-291100-
/O.NEW.KPIH.FW.W.0009.230829T2100Z-230830T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
107 PM MDT Mon Aug 28 2023

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM TUESDAY FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 3 PM to 9 PM Tuesday.

* AFFECTED AREA...Fire Weather Zone 425 covering the Middle Snake
  River Valley/Twin Falls BLM north of the Snake River.

* WINDS...South-southwest 20 to 25 MPH with gusts of 30 to 40 MPH,
  shifting into the west between 5 PM and 8 PM at similar speeds
  as a cold front pushes through. Gusty winds will linger past 9 
  PM, but relative humidity values will moisten and no longer be 
  critical.

* RELATIVE HUMIDITY...12 to 16 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and long range spotting of embers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or more
of these criteria for southeast Idaho:

- Relative humidity at or below 15 percent AND wind gusts of at
  least 25 MPH in the mountains or 30 MPH in the Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

KSmith
3 follow-up statements
590 
WWUS85 KPIH 290845
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
245 AM MDT Tue Aug 29 2023

IDZ425-292200-
/O.CON.KPIH.FW.W.0009.230829T2100Z-230830T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
245 AM MDT Tue Aug 29 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 425...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph shifting
  to the west between 5 PM And 8 PM.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and long range spotting of embers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or
more of these criteria for southeast Idaho:

- Relative humidity at or below 15 percent AND wind gusts of at
least 25 MPH in the mountains or 30 MPH in the Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without
specific rainfall criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
289 
WWUS85 KPIH 291526
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
926 AM MDT Tue Aug 29 2023

IDZ410-427-300300-
/O.EXA.KPIH.FW.W.0009.230829T2100Z-230830T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
926 AM MDT Tue Aug 29 2023

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 410 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 3 PM this afternoon to 9 PM this evening.

* AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake
  River Valley/Idaho Falls BLM, and Fire Weather Zone 427 
  covering Goose Creek and Raft River Valley/Southern Sawtooth 
  NF/Twin Falls BLM south of the Snake River.

* WINDS...South 20 to 30 MPH with gusts of 35 to 45 MPH, shifting
  into the west-southwest between 6 PM and 8 PM at similar speeds
  as a cold front pushes through. Gusty winds will linger past 9 
  PM, but relative humidity values will moisten and no longer be 
  critical.

* RELATIVE HUMIDITY...12 to 16 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and long range spotting of embers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or more
of these criteria for southeast Idaho:

- Relative humidity at or below 15 percent AND wind gusts of at
  least 25 MPH in the mountains or 30 MPH in the Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

IDZ425-300300-
/O.CON.KPIH.FW.W.0009.230829T2100Z-230830T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
926 AM MDT Tue Aug 29 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONE 425...

* AFFECTED AREA...Fire Weather Zone 425 covering the Middle Snake
  River Valley/Twin Falls BLM north of the Snake River.

* WINDS...South 20 to 30 MPH with gusts of 35 to 45 MPH, shifting
  into the west between 5 PM and 7 PM at similar speeds as a cold
  front pushes through. Gusty winds will linger past 9 PM, but 
  relative humidity values will moisten and no longer be critical.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and long range spotting of embers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or more
of these criteria for southeast Idaho:

- Relative humidity at or below 15 percent AND wind gusts of at
  least 25 MPH in the mountains or 30 MPH in the Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

KSmith
039 
WWUS85 KPIH 300255
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
855 PM MDT Tue Aug 29 2023

IDZ410-425-427-300400-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-230830T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
855 PM MDT Tue Aug 29 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, 
AND 427...

Temperatures have begun to fall behind the passing cold front this
evening and the humidities are expected to continue to rise as a
result. Wind gusts will remain elevated through the evening 
before gradually decoupling after midnight. As a result, gradually
improving conditions are anticipated through the remainder of the
night and therefore the Red Flag Warning will be allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 28, 1:51 AM MDT, 11 hours 16 minutes earlier.

Area forecast discussion, Aug 28, 1:51 AM MDT, 11 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 AM MDT Mon Aug 28 2023

.SHORT TERM...Tonight through Tuesday Night

A shortwave ridge will produce dry weather with light winds across
the area today. Temperatures today look comparable to what we saw
for highs on Sunday. Generally highs in the 80s in the valleys. A
cold front will arrive late Tuesday afternoon and Tuesday evening.
Models continue to show isolated to scattered thunderstorms arriving
with the front. Looks like the better chances for storms is north of
a line from Burley to Pocatello. Winds may be the bigger story with
advisory level winds possible across portions of the region. The
better winds are with the front and so the timing of the front may
be what cuts into the chances to reach advisory level winds. There
is at least a 50 percent chance of exceeding advisory levels across
the South Hills into the Magic Valley and Central Mountains including
the Arco Desert. Most of East Idaho has roughly a 30% chance of
meeting advisory levels. Temperatures on Tuesday look very warm
ahead of the front with 90s likely for the Snake Plain and Magic
Valley and 80s in the highlands.

13

.LONG TERM...Wednesday through next Monday.
Following a cold frontal passage on Tuesday, winds will remain
elevated overnight and throughout the day Wednesday as a colder
airmass moves into place supporting a return to dry conditions.
Temperatures will be noticeably cooler for Wednesday with afternoon
highs 14 to 20 degrees cooler over Tuesday in the upper 60s to low
80s. Both the HRRR and RAP smoke models do bring in increased
concentrations of wildfire smoke from wildfires in Oregon and
northern California throughout the day Wednesday associated with
stronger westerly flow.

Dry conditions continue into Thursday as a transitory ridge of high
pressure builds in behind the exiting trough moving through Montana
and North Dakota helping to reintroduce a warming trend headed into
the weekend. As quick as that first trough exits to our northeast, a
secondary trough is expected to quickly fill in behind across
western Canada and the PacNW starting Thursday which with more of a
southwesterly flow component, support isolated showers and
thunderstorms starting Friday through the weekend. This upper level
low will be slow moving in nature Friday and Saturday with no real
steering mechanism to bring it onshore until Sunday into Monday
associated with stronger 500 mb flow in the Gulf of Alaska out of
the west/northwest. This in turn is expected to bring that low
onshore Sunday night into Monday leading to more widespread showers
and thunderstorms coverage and increasingly breezy winds.

Ensemble support amongst the GFS and ECMWF show fairly similar
timing and impacts for this low with a return to more disagreement
beginning Monday night into Tuesday. The main differences surround
the GFS bringing in drier, zonal flow behind the Sunday/Monday
system while the ECMWF shows a secondary wave of energy in the form
of an upper level trough moving through for Tuesday into Wednesday.
The NBM more closely aligns with the ECMWF at this time with the
overall consensus on continued unsettled weather into the first full
week of September as temperatures see a cooling trend as a result of
broad troughing and cloud cover overhead to near normal to below
normal levels. MacKay

&&

.AVIATION...VFR conditions with light winds expected today and
tonight. Typical upslope/downslope winds are expected at SUN/DIJ
this afternoon and evening.

13

&&

.FIRE WEATHER...Following an active weather pattern over the weekend, quiet
conditions return for Monday as high pressure lifts north out of the
Great Basin and temperatures see a warming trend through Tuesday.
The latest HREF probability of thunder for today supports a 10 to 20
percent chance across the ERN Highlands along the Montana and
Wyoming border regions but conditions will remain predominantly dry
outside of any isolated activity that develops this afternoon out of
towering cumulus.

An incoming Pacific trough to the PacNW on Tuesday will mark the
arrival of a cold front working through southern Idaho bringing
widespread breezy to locally gusty winds and isolated to scattered
showers and thunderstorms. Winds will begin increasing early Tuesday
afternoon, peaking between Tuesday evening particularly for Zones
422, 425, and 427 as strong winds shift out of the CNTRL Mountains.
Look for widespread wind gusts in excess of 25 to 30 mph, locally
stronger in that 40 to 50 mph range. The primary hazards with this
cold front will center around a mix of wet and dry isolated to
scattered thunderstorms and low humidities in Zones 422, 425, 427,
and SW 413. While the best CWRs will remain confined to Zones 411,
475, 476, and NRN 422 where a MARGINAL risk (5 to 14 percent) from
the SPC exists of severe wind gusts in excess of 58 mph exists,
drier conditions further south will support near critical to
critical humidities with widespread gusty winds. Starting early
Tuesday afternoon, the HREF ensembles support a 50 to 90 percent
chance of sustained winds greater than 20 mph and humidities less
than 15 percent for Zones 425 and 427 with a 30 to 60 percent chance
for Zones 410 and SW 413. As fuels remain not critical, we will
continue to work with local dispatch centers on the potential for
any product headlines over the coming days.

Following that cold frontal passage on Tuesday, winds will remain
elevated overnight and throughout the day Wednesday as a colder
airmass moves into place supporting a return to dry conditions and
improved humidities. Temperatures will be noticeably cooler for
Wednesday with afternoon highs 14 to 20 degrees cooler over Tuesday
in the upper 60s to low 80s. Both the HRRR and RAP smoke models do
bring in increased concentrations of wildfire smoke from wildfires
in Oregon and northern California throughout the day Wednesday
associated with stronger westerly flow. Southwesterly flow will
reintroduce a warming trend through the start of the weekend as
unsettled weather with showers and thunderstorms returns starting
Friday through early next week. MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:54 PM MDTTornado WarningPIHCassia, Power36 min

Nearby

Red Flag Warnings in Idaho, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.